Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Aug 13, 2023, 11:14 PM CDT for Camden County, Dallas County, Laclede County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2023, 11:14 PM CDT (04:14 UTC)
- Expired
- Aug 13, 2023, 11:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Camden County, MO, Dallas County, MO, Laclede County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 11:35 PM CDT | TSTM WND GST 58 | 4 Nne Decaturville, MO | AWOS station KOZS Camdenton AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.1
The text
As transmitted.
658
WFUS53 KSGF 140414
TORSGF
MOC029-059-105-140445-
/O.NEW.KSGF.TO.W.0018.230814T0414Z-230814T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
1114 PM CDT Sun Aug 13 2023
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northeastern Dallas County in southwestern Missouri...
Northwestern Laclede County in southwestern Missouri...
Southwestern Camden County in central Missouri...
* Until 1145 PM CDT.
* At 1114 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Macks Creek, or 11 miles southwest of
Camdenton, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ha Ha Tonka State Park and Decaturville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3785 9300 3796 9297 3800 9262 3782 9261
TIME...MOT...LOC 0414Z 275DEG 29KT 3793 9293
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Didio1 follow-up statement
830
WWUS53 KSGF 140430
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1130 PM CDT Sun Aug 13 2023
MOC059-140440-
/O.CAN.KSGF.TO.W.0018.000000T0000Z-230814T0445Z/
Dallas MO-
1130 PM CDT Sun Aug 13 2023
...THE TORNADO WARNING FOR NORTHEASTERN DALLAS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and southwestern Missouri.
LAT...LON 3787 9279 3795 9279 3800 9262 3782 9261
TIME...MOT...LOC 0430Z 275DEG 29KT 3792 9277
$$
MOC029-105-140445-
/O.CON.KSGF.TO.W.0018.000000T0000Z-230814T0445Z/
Laclede MO-Camden MO-
1130 PM CDT Sun Aug 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTH
CENTRAL LACLEDE AND SOUTH CENTRAL CAMDEN COUNTIES...
At 1130 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Camdenton, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ha Ha Tonka State Park and Decaturville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3787 9279 3795 9279 3800 9262 3782 9261
TIME...MOT...LOC 0430Z 275DEG 29KT 3792 9277
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DidioWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Aug 13, 6:05 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 13, 6:05 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023
Key Messages:
1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.
2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.
3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.
.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023
A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.
Synoptic overview for tonight:
Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.
Flooding Risk:
There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.
.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023
Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023
For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
077>083-088>098-101>106.
KS...NONE.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...LindenbergHazardous weather outlook, Aug 13, 7:48 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 PM CDT Sun Aug 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Significant excessive rainfall risk DISCUSSION... Strong to severe storms will be possible this evening into the overnight hours, with all modes of severe storms possible. Damaging wind gusts up to 70 mph, hail to the size of golf balls and isolated tornadoes will be possible. A severe thunderstorm watch is in effect until 2 am. Additionally, a Flood Watch is in effect from 7 PM this evening until 7 AM Monday morning. Widespread rainfall amounts of 2-4 inches, with localized higher amounts around 7 inches will pose a flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Below normal temperatures will occur through the beginning of the week before temperatures climb back up into the 90s by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for across southeast Kansas into southwest and west central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Aug 13, 10:34 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
1034 PM CDT Sun Aug 13 2023
MOZ055-056-067>069-140400-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
1034 PM CDT Sun Aug 13 2023
...A STRONG THUNDERSTORM WILL IMPACT HICKORY...SOUTHERN BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 1100 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Warsaw, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pomme de Terre Lake, Pomme De Terre State Park, Lake of The Ozarks,
Truman Lake, Warsaw, Pittsburg, Osceola, Laurie, Hermitage, Sunrise
Beach, Wheatland, Preston, Cross Timbers, Climax Springs, Vista,
Gerster, Quincy, Lakeview Heights, Fristoe and Knobby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Missouri.
&&
LAT...LON 3822 9275 3790 9311 3790 9318 3780 9319
3781 9331 3802 9384 3834 9319
TIME...MOT...LOC 0334Z 274DEG 26KT 3816 9326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DidioSpecial weather statement, Aug 13, 10:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1049 PM CDT Sun Aug 13 2023
MOZ093-094-101-102-140445-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
1049 PM CDT Sun Aug 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NEWTON...MCDONALD...BARRY AND
SOUTHERN LAWRENCE COUNTIES THROUGH 1145 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pineville, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Neosho, Roaring River State Park, Big Sugar Creek State Park, Table
Rock Lake, Monett, Aurora, Mount Vernon, Cassville, Seneca,
Marionville, Granby, Anderson, Noel, Dodge, Shell Knob, Pierce City,
Goodman, Purdy, South West City and Diamond.
This includes the following highways...
Interstate 44 between mile markers 38 and 47.
Interstate 49 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Missouri.
&&
LAT...LON 3650 9462 3690 9462 3704 9425 3705 9406
3707 9406 3713 9361 3683 9361 3681 9358
3650 9359
TIME...MOT...LOC 0349Z 324DEG 12KT 3664 9424
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DidioLocal storm report, Aug 13, 10:55 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1055 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Flash Flood 3 E Neosho 36.87N 94.32W
08/13/2023 Newton MO Public
Corrects previous flash flood report from 3
E Neosho. Corrects previous flash flood
report from 3 E Neosho. Report from mPING:
Street/road flooding; Street/road closed;
Vehicles stranded.
&&
TEOLocal storm report, Aug 13, 10:58 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1058 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg 2 ESE Reeds Spring 36.74N 93.34W
08/13/2023 Stone MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&
TEOLocal storm report, Aug 13, 11:01 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1101 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM Tstm Wnd Dmg Forsyth 36.68N 93.11W
08/13/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
TEOLocal storm report, Aug 13, 11:10 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1110 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM Flood 2 ENE Merriam Woods 36.73N 93.14W
08/13/2023 Taney MO Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:55 PM CDT | Special Weather Statement | SGF | Newton | 35 min |
| Aug 13, 9:01 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| Aug 13, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 36 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 30 min |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more | 65 min |
| Aug 13, 9:54 PM CDT | Special Weather Statement | SGF | Jasper | 36 min |
| Aug 13, 10:00 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 6 hr |
| Aug 13, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 42 min |
| Aug 13, 10:34 PM CDT | Special Weather Statement | SGF | Hickory, St. Clair | 26 min |
| Aug 13, 10:49 PM CDT | Special Weather Statement | SGF | Barry, McDonald, Newton | 56 min |
| Aug 13, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Aug 13, 11:07 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 1 more | 38 min |
| Aug 13, 11:12 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 5 hr |
| Aug 13, 11:17 PM CDT | Tornado Warning | SGF | Ozark, Taney | 28 min |
| Aug 13, 11:25 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski | 50 min |
| Aug 13, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more | 50 min |
| Aug 13, 11:44 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 46 min |
| Aug 13, 11:52 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 38 min |
| Aug 13, 11:53 PM CDT | Tornado Warning | SGF | Ozark | 23 min |
| Aug 14, 12:15 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Aug 14, 12:25 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 50 min |
| Aug 14, 12:29 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Aug 14, 3:38 AM CDT | Flash Flood Warning | SGF | Dade, Greene, Jasper, Lawrence | 6 hr |
| Aug 14, 3:51 AM CDT | Areal Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 12 hr |
| Aug 14, 9:38 AM CDT | River Flood Warning | SGF | Jasper | 29 hr |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.